Heparin-induced thrombocytopenia is a prothrombotic adverse drug effect induced by platelet-activating antibodies against multimolecular complexes of platelet factor 4 and heparin. Diagnosis rests on a clinical assessment of disease probability and laboratory testing. Management involves immediate discontinuation of heparin and initiation of an alternative anticoagulant. Because of the frequency of thrombocytopenia among heparinized patients, the limited specificity of widely available immunoassays, the limited availability of more specific functional assays, and clinicians' fears of missing a case of true disease, overtesting, overdiagnosis, and overtreatment have become common. As a result, a substantial number of thrombocytopenic patients are unnecessarily exposed to costly alternative anticoagulants and their attendant risk of bleeding. In this review, we describe not only our approach to the evaluation and management of patients with heparin-induced thrombocytopenia, but also the measures we use to minimize misdiagnosis and unnecessary treatment of patients without the disease. In addition, we propose areas of investigation for improvement of the diagnosis and management of this potentially fatal disorder.
No takes yet. Share an insight, caveat, or question.
Cuker et al. (2012) conducted a review in Heparin-induced thrombocytopenia. Discontinuation of heparin and initiation of an alternative anticoagulant was evaluated.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: